Alert archive / Florida / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 11, NWS Melbourne, FL

March 18, 1996Brevard County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Mar 18, 1996, 10:36 PM EST for Brevard County, Florida. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 18, 1996, 10:36 PM EST (03:36 UTC)
Expired
Mar 18, 1996, 11:45 PM EST
In force
69 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 21 km from the middle of the area, began a volume at 03:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 3.6 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 1996-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 510 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 1996-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 334 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
510 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
828 m above ground
0-6 km bulk shear
90 kt
0-1 km storm-relative helicity
334 m²/s²
0-3 km storm-relative helicity
553 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS01 KMLB 190337 RRA
SVRMLB
FLC009-190445-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
1036 PM EST MON MAR 18 1996
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1145 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST CENTRAL FLORIDA
 
   ...NORTHERN BREVARD COUNTY
 
 
AT 1035 PM EST...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM OVER
NORTH BREVARD COUNTY 5 MILES WEST OF TITUSVILLE MOVING EAST AT 35 MPH.
 
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 58 MPH...LARGE HAIL...AND
DEADLY LIGHTNING.  PEOPLE OUTSIDE OR IN MOBILE HOMES SHOULD MOVE
INSIDE A STRONG BUILDING AND STAY AWAY FROM WINDOWS.
 
DWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 7:25 PM EST, 3 hours 11 minutes earlier.

Area forecast discussion, Mar 18, 7:25 PM EST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
725 PM EST MON MAR 18 1996

WW ALLOWED TO EXPIRE BUT LEAVING SEVERAL STRONG THUNDERSTORMS STILL
ACROSS THE C FL PENINSULA. STORMS REMAIN FOCUSED ON BOUNDARY FROM
TBW...TO MCO...TO CAPE. XPCT MRGNL SVR FOR NEXT FEW HOURS AS STORMS
OCCASIONALLY BOW EASTWARD.  AFTERWARDS... LOOK FOR CONVECTIVE RELAX
FOR A TIME AS ECFL ASSUMES PRE-FRNTL POSTURE FOR RAPIDLY ADVANCING WX
MAKER NOW OVER ALABAMA. HAVE PROGGED FROPA AROUND 12Z. POTENTIAL STILL
EXISTS FOR SVR ALONG AND AHEAD OF APPROACHING SYSTEM. SHOULD MONITOR
CLOSELY AS CF NEARS FOR ANY INTERACTION WITH EXISTING BOUNDARY.

SHARP

:P 2/F;N^Yd7Prr~qxrb>&{
"Vzbn

In the hours before

Local storm report, Mar 18, 9:00 PM EST, 1 hour 36 minutes before
LOCAL STORM REPORT...CORRECT HAIL SIZE...
NATIONAL WEATHER SERVICE MELBOURNE FL
900 PM EST MON MAR 18 1996

TIME (EDT)  ...CITY LOCATION...  ...STATE  ...EVENT/REMARKS...
DATE        ..COUNTY LOCATION..

530 PM      WINTER GARDEN             FL   1.00 INCH HAIL
03/18/96    ORANGE                         QUARTER SIZE HAIL IN WINTER
                                           GARDEN.

557 PM      ORLANDO                   FL   WIND DAMAGE
03/18/96    ORANGE                         TREES BLOWN DOWN IN THE
                                           HOLTON HEIGHTS AREA OF
                                           ORLANDO.

HODANISH
Local storm report, Mar 18, 9:05 PM EST, 1 hour 31 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
900 PM EST MON MAR 18 1996

TIME (EDT)  ...CITY LOCATION...  ...STATE  ...EVENT/REMARKS...
DATE        ..COUNTY LOCATION..

530 PM      WINTER GARDEN             FL   0.75 INCH HAIL
03/18/96    ORANGE                         QUARTER SIZE HAIL IN WINTER
                                           GARDEN.

557 PM      ORLANDO                   FL   WIND DAMAGE
03/18/96    ORANGEH                         TREES BLOWN DOWN IN THE
                                           HOLTON HEIGHTS AREA OF
                                           ORLANDO.

HODANISH
Local storm report, Mar 18, 9:08 PM EST, 1 hour 28 minutes before
LOCAL STORM REPORT...CORRECT HAIL SIZE...
NATIONAL WEATHER SERVICE MELBOURNE FL
900 PM EST MON MAR 18 1996

TIME (EDT)  ...CITY LOCATION...  ...STATE  ...EVENT/REMARKS...
DATE        ..COUNTY LOCATION..

530 PM      WINTER GARDEN             FL   1.00 INCH HAIL
03/18/96    ORANGE                         QUARTER SIZE HAIL IN WINTER
                                           GARDEN.

557 PM      ORLANDO                   FL   WIND DAMAGE
03/18X/96    ORANGE                         TREES BLOWN DOWN IN THE
                                           HOLTON HEIGHTS AREA OF
                                           ORLANDO.

HODANISH

Nearby

Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.